Levothyroxine and Wikipedia

I was somewhat concerned to read this in Wikipédia :

'Long-term suppression of TSH values below normal values will frequently cause cardiac side-effects and contribute to decreases in bone mineral density (low TSH levels are also well known to contribute to osteoporosis).'

No Wonder people are worried! Is it not possible for someone - Rod or Diogenes or someone - to comment on this, or correct it?

en.wikipedia.org/wiki/Levot...

And can anybody explain this?

'On the other hand lithium can cause hyperthyroidism (but most often hypothyroidism) by affecting iodine metabolism of the thyroid itself and thus inhibits synthetic levothyroxine as well.'

If lithium affects iodine in the gland, how does it also manage to affect levo which isn't in the gland?

16 Replies

oldestnewest
  • Two very good points.

  • Thank you.

  • If you believed all the rubbish published in Wikipedia it would drive you mad. This article is simply swallowing the party line and is already out of date. Nearly all the articles suggesting that high FT4/undetectable TSH leads inevitably to heart problems and osteoporosis have one huge defect - they never measured FT3. Could be that some people truly are overdosed and have too high an FT3 for their particular level of health. Also the potential problems are statistical only - perhaps 50% more probability. But what woud you prefer - a decent standard of health for long years followed by possible (only possible) problems later on, or a less good health over a long period with less chance of trouble later on? Choices? Regarding lithium, it inhibits thyroid hormone production and can lead to hypothyroidism (this in the otherwise normal subject). However I don't think lithium ingestion has any effect on T4 ingestion and use in T4 treatment because its main effect is on the thyroid gland itself.

  • Yes, I realise all that, I was just wondering if it was possible to amend it. Because lots of people do believe everything they read on Wikipédia!

    That was what I thought about lithium. I just wondered if they knew something I did not. Obviously not! lol

    On the other hand, to be fair, it does say that the purpose of treatment with synthetic T4 is to raise the dose until the symptoms have disappeared. Something that doctors don't seem to know!

  • Best thing to do is let all the scientific evidence come in that challenges this assertion. Unsupported opinion cuts no ice, and neither do anecdotal examples. At the moment that is the party line and trying to change it will simply attract a rebuttal and refusal to budge.

  • OK, you know best. Just thought it would be doing a service to people that are still trying to learn about all this.

  • Those effects (cardiac and osteoporosis) are exactly what my GP told me I risked when I first told him I had been put on Levothyroxine by Dr Skinner.

  • Yes, well, perhaps your doctor got his medical degree on Wikipédia! lol

  • Thanks for making me laugh out loud...rare nowadays!! I have been trying to gently put him right, thanks to the amazing information everyone on this site provides, but he just looks down his nose at me!!

  • Yeah, I think that's something they learn in med school, too.

  • I have just graduated from university with a BA (Hons) degree and right from the start we were told NEVER to use Wikipedia for anything, on pain of losing marks if we did! Proper research is conducted anywhere BUT Wikipedia. However, if you want to change something on that website, the process is quite easy. You become a member (no cost involved, just think of a name and a password) and you can 'correct' erroneous statements to your heart's content, and even create entirely new ones! Simples! ;-)

  • Well, yes, I totally agree with you about Wikipédia, but the majority of the populations is not studying for a degree and hasn't got time to do in-depth research. If they want to know something quickly - like the population of kangeroos in southern Australia or what the hell is MSG - they have a quick look at Wikipédia, because there's not much to read and it gives you pictures! Which is all the more reason why the information should be correct.

    As to changing it, I do not, myself, feel competant to do so, but thought that maybe someone like Diogenes, Rod or PR4NOW - who are all competant in this subject - would be moved to have a go. That's all.

    I would have been extremely surprised is a university had encouraged the use of Wikipédia for student research!

  • I live in Australia and my partner and I share the house that my mother (92) and I own together, with my father (91). I have both power of medical attorney and guardianship of my mother, but my father gives her her morning pills from a Webster pack and gives her all her meals and accompanies her to about half of her appointments.

    My father suddenly wants to take my mother off NDT because he has read the Wikipedia article at en.wikipedia.org/wiki/Desic... Unfortunately I helped to put us in a situation of conflict because I thought that the pharmacist was going to tell the old doctor, but she thought I was going to do so. Now I cannot see this doctor until Sunday (tomorrow).

    Initially my father agreed that the thyroxine wasn't working and that I would take her to a new doctor who prescribes NDT. I did that and she has been doing so well. Now he has got her doctor to put her back on thyroxine from Monday. I am going to see the first doctor and talk to him on Sunday, when he is working next, but I am really upset and worried that he is going to take my father's side, despite my power of medical attorney and guardianship, due to the non-establishment quality of NDT.

    I had wanted to try mum on NDT for ages, but, knowing my father's hyperconventionalism, I waited for an opportunity which came when my father finally noticed how swollen my mother's legs were. At the time, he said that obviously the thyroxin was not working.

    After half a grain of NDT - one dose - her legs were down to normal for first time in years. (I don't know why it took my father so long to notice how bad her legs were.) Furthermore, her hallucinations and agitation have greatly declined. For the first time in about four years, she takes in her surroundings. (She demented overnight in context of undiagnosed hypothyroidism, pernicious anaemia and very high temperatures due to clostridium difficils and then a tooth abscess.) Her personality and equanimity has returned. Although she has no short term memory, she is able to concentrate within those limits. My father, who is 91, can be quite a bully and irrational. He thinks that I suggested NDT because I am into alternative remedies, which is not at all the case. As well as really fearing for my mother's welfare, I am suffering from his very contemptuous attitude towards me, especially since I am a credentialed mental health nurse, but I am absolutely furious about this wikipedia article. It may ruin our lives, unless I can pull rank and get the first GP to agree that Mum has a right to be treated by the second GP, to whom I took her because she was not responding well to thyroxine, which she had been taking for about three years.

    My father is probably also worried that having another doctor involved will affect his having organised a list of medications signed off by the first doctor, which has been required by a nearby facility which he hopes to be able to put my mother into for temporary respite. Of course this list can be done again, but, for a 91 year old, having to get a revised list probably seems really difficult.

  • That's very sad, Astrid. Your poor mother.

    Perhaps if you copied and pasted this into a new question, people would be able to supply you with links that might help change your father's mind. I don't have any myself, but I know others do.

  • Thanks, Grey Goose. I will think about it after I have been to the doctor tomorrow. I'm kind of mentally prepared now with fingers crossed for the worse.

  • Good luck. :)

You may also like...